Document Type: Original Article

Authors

Abstract

Background: Cutaneous drug reaction is a common side effect of antiepileptic drugs (AEDs). In recent years, a significant increase in cases of cutaneous drug reaction due to AEDs and some changes in its pattern in our department have been noticed. Therefore, we carried out this study to present clinical and paraclinical characteristics of these cases. Methods: All records of patients who were hospitalized at our hospital with a diagnosis of cutaneous drug reaction due to anticonvulsant therapy between March 2006 and September 2009 were reviewed. Results: The most common offending drug was lamotrigine. The main indication of anticonvulsant therapy was for idiopathic seizures. The most frequent type of cutaneous reaction was maculopapular and/or erythrodermic rash. Eosinophilia was detected in 56.5% of the patients. Conclusions: Although serious reactions with AEDs are not common, they may be life threatening. So, timely and accurate diagnosis can prevent fatal reactions and affects subsequent anticonvulsant treatment options.

Keywords